Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 9, NWS El Paso, TX

June 24, 2017Hidalgo County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jun 24, 2017, 7:15 PM MDT for Hidalgo County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2017, 7:15 PM MDT (01:15 UTC)
Expired
Jun 24, 2017, 10:15 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Hidalgo County, NM

The radar

The El Paso radar (KEPZ), 163 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
314 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
2719 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

760 
WGUS54 KEPZ 250115
FFWEPZ
NMC023-250415-
/O.NEW.KEPZ.FF.W.0009.170625T0115Z-170625T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
715 PM MDT SAT JUN 24 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Southeastern Hidalgo County in southwestern New Mexico...

* Until 1015 PM MDT

* At 712 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over 2 inches of rain has 
  already fallen over Big Hatchet Peak and Alamo Hueco. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Antelope Wells...
  Alamo Hueco...
  and Big Hatchet Refuge.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3185 10852 3179 10821 3133 10821 3133 10855

$$

DENNHARDT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 2:30 PM MDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 24, 2:30 PM MDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
230 PM MDT Sat Jun 24 2017

.SYNOPSIS...
Thunderstorms will develop in a moist and unstable air mass the
next few days. A few strong to severe storms will be possible the
rest of this afternoon and evening as well as Sunday afternoon and
evening. These storms will be capable of locally heavy rainfall,
damaging wind gusts, and large hail. By Monday and Tuesday the
coverage of storms will diminish a bit with drier air and hotter
temps returning for the later part of the week.

&&

.DISCUSSION...
Gusty southeast winds continue on the backside of last nights cold
front. This is resulting in an increasingly moist and unstable
atmosphere across the region. As dewpoints continue to climb from
east to west, models are projecting PW values of 1" to 1.25"
across most of the area the next few days.

So far storm development has been slow to initiate. However
satellite views indicate that activity is forming as of early
afternoon just to our northwest along a surface convergence
boundary. Model consensus (including hi-res solutions) indicate
that this activity will expand as it moves southeast across our
CWA this afternoon and evening. It appears that the convection
will be helped along by a weak shortwave aloft that will rotate
around the periphery of the upper high currently located just to
our west over Arizona. With CAPE values climbing above 1500 J/kg
and decent deep layer shear, the threat for a few severe storms
will exist. The primary threats from these storms will be
localized heavy rainfall and associated flash flooding along with
the possibility of large hail. Gusty downbursts winds will pose
another threat to the region possibly resulting in additional
areas of blowing dust and reduced visibilities.

Sunday appears to be a carbon copy of today with moisture
remaining plentiful and another round of storm initiation to our
northwest before traversing the area in the afternoon and early
evening hours. Once again a severe weather threat will exist with
storms that develop Sunday. Meanwhile a storm threat will remain
in the forecast for Monday and Tuesday as moisture lingers.
However storm coverage will be reduced as the new week gets
underway.

By Wednesday the upper ridge will be elongating west to east
across the desert southwest with upper flow becoming more zonal.
This should induce some lee troughing and allow our surface flow
to also become more westerly later in the week. This will bring
about some drying to the lower and middle atmosphere along with a
fairly quick warmup. Lowland temps could climb back to around the
century mark by the end of next week.

&&

.AVIATION...Valid 25/00Z-26/00Z...
P6SM SCT070-090 SCT-BKN150-200 through much of the period.  Expect
cluster of VRB25G40KT 1-3SM BKN020-040 to be ongoing over northern
areas and pushing SSE through about 06Z-09Z.  Mainly isolated storms
then expected until after 18Z when scattered to numerous storms
redevelop over north and push south, similar to period from 00Z-09Z.

&&

.FIRE WEATHER...
Moisture will remain across the region for the next few days with a
series of disturbances bringing showers and thunderstorms to much of
the area each afternoon and evening.  Some storms may produce
locally heavy rain, wind gusts over 50 mph and hail.  Greatest rain
coverage will be today and Sunday and then decreasing Monday and
Tuesday as flow starts to turn more westerly and pushes moisture
south of area.  Temperatures will remain much cooler through Monday
before warming back to near the century mark for the lowlands by
Wednesday. Relative humidities will also fall back into the teens
as temperatures warm back up.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74  93  71  91 /  50  20  50  20
Sierra Blanca           70  91  67  89 /  30  20  40  30
Las Cruces              70  91  67  89 /  50  10  50  20
Alamogordo              67  89  66  88 /  50  40  60  30
Cloudcroft              51  65  51  67 /  50  70  70  70
Truth or Consequences   69  91  66  92 /  50  40  50  40
Silver City             63  90  62  89 /  60  40  70  40
Deming                  70  92  67  91 /  50  10  50  20
Lordsburg               71  94  67  93 /  40  10  50  10
West El Paso Metro      73  91  70  89 /  50  20  50  20
Dell City               68  92  66  91 /  30  20  40  30
Fort Hancock            72  96  70  91 /  30  20  40  30
Loma Linda              68  85  66  86 /  50  30  70  30
Fabens                  73  93  70  90 /  50  20  50  20
Santa Teresa            71  92  68  89 /  60  20  50  20
White Sands HQ          73  90  70  88 /  50  30  70  20
Jornada Range           67  91  65  89 /  50  30  60  20
Hatch                   69  94  66  93 /  60  20  60  20
Columbus                72  94  69  92 /  50  10  50   0
Orogrande               71  91  68  89 /  40  20  60  20
Mayhill                 56  73  55  75 /  50  70  70  80
Mescalero               56  76  54  78 /  50  60  60  70
Timberon                56  74  55  75 /  50  60  70  60
Winston                 59  83  57  84 /  60  80  60  70
Hillsboro               64  86  62  89 /  60  50  60  50
Spaceport               66  93  63  93 /  60  30  60  30
Lake Roberts            55  88  53  86 /  60  60  60  60
Hurley                  64  87  61  88 /  60  30  60  40
Cliff                   63  97  61  95 /  40  40  50  30
Mule Creek              65  95  63  94 /  30  30  40  30
Faywood                 64  88  61  89 /  60  30  60  40
Animas                  71  96  68  94 /  30  10  60   0
Hachita                 70  95  67  94 /  50  10  60   0
Antelope Wells          70  94  67  94 /  50  20  60  20
Cloverdale              68  92  64  89 /  40  40  60  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27-Laney/26-Grzywacz
Hazardous weather outlook, Jun 24, 11:18 AM MDT, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1118 AM MDT Sat Jun 24 2017

NMZ401>417-TXZ418>424-251730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1118 AM MDT Sat Jun 24 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Moist and unstable air is in place across the region following an
overnight cold front. Thunderstorms will begin to develop in the
heat of the afternoon and continue into the evening hours.

Locally heavy rainfall will accompany individual storms as they
track southeast. Flash flooding could be a concern today and
tonight especially around low water crossings and near arroyos and
small streams.

A few storms will be capable of producing damaging downburst winds
with gusts to 60 mph. In addition, storms will be capable of
producing large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Widespread thunderstorms with heavy rainfall, damaging winds, and
large hail will again be possible across the region Sunday
afternoon and evening. Beginning Monday, storms will begin to
favor higher terrain with some storms drifting across lowlands
locations in the afternoon and evening hours. By Wednesday drier
air will start to work in limiting the number of storms across the
area.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in reports of significant weather,
and weather effects, in real time to help the NWS facilitate
notification of the public to ongoing weather dangers.

Laney

In the hours before

Special weather statement, Jun 24, 6:13 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service El Paso TX
613 PM MDT SAT JUN 24 2017

NMZ401>404-407-408-250045-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-
Southwest Desert/Mimbres Basin NM-Upper Gila River Valley NM-
Southwest Desert/Lower Gila River Valley NM-
613 PM MDT SAT JUN 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT...SOUTHWESTERN
SIERRA AND NORTHERN LUNA COUNTIES UNTIL 645 PM MDT...

At 606 PM MDT, Doppler radar was tracking a strong thunderstorm from
Jacks Peak and Oakgrove...to the Iron Creek campground, moving south
southeast at 20 mph.  Dense blowing dust...nickel size hail and wind
gusts of 50 to 55 mph will be possible with this storm. Visibility
will drop to near zero miles in this dust.  In the next half hour to
45 minutes...motorists on Interstate 10 and neighboring highways
will be impacted by this dust...which is moving from north to south
and approaching the interstate.

Locations impacted include...
Deming, Silver City, City Of Rocks State Park, San Lorenzo, San Juan,
Bayard, Santa Clara, Hurley, Hanover, Little Walnut Village, Sherman,
White Signal, Georgetown, Arenas Valley, Fierro, Tyrone, Cobre,
Separ, Faywood and North Hurley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3277 10852 3299 10780 3218 10748 3213 10853
TIME...MOT...LOC 0006Z 319DEG 27KT 3266 10784

TRIPOLI
Special weather statement, Jun 24, 6:23 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service El Paso TX
623 PM MDT SAT JUN 24 2017

NMZ407-410-411-413-250100-
Southern Tularosa Basin NM-Northern Dona Ana County NM-
Southwest Desert/Mimbres Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
623 PM MDT SAT JUN 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LUNA AND CENTRAL
DONA ANA COUNTIES UNTIL 700 PM MDT...

At 616 PM MDT, Doppler radar was tracking a thunderstorm outflow
boundary from just south of Uvas valley east to the I-25
intersection with Highway 70.  This was moving south around 30 mph.
by 630 pm...dense blowing dust will affect the Las Cruces area and
areas west along I-10 to milepost 100.  Pull off the road and turn
your lights off.

Locations impacted include...
Las Cruces, Leasburg, San Miguel, Mesilla, East Mesa, San Miguel In
Dona Ana County, Mesquite, Nmsu Main Campus, Dona Ana, Akela,
Talavera, Corralitos, Fairacres, Vado, Soledad Canyon, Dripping
Springs, Lookout Peak and Twin Peaks.

LAT...LON 3249 10758 3246 10663 3213 10650 3215 10746
TIME...MOT...LOC 0016Z 319DEG 26KT 3235 10701

TRIPOLI
Special weather statement, Jun 24, 6:54 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service El Paso TX
654 PM MDT SAT JUN 24 2017

NMZ404-405-250130-
Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
654 PM MDT SAT JUN 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRANT AND WEST
CENTRAL HIDALGO COUNTIES UNTIL 730 PM MDT...

At 652 PM MDT, Doppler radar was tracking a strong thunderstorms 9
miles northeast of Cotton City, or 11 miles southwest of Lordsburg,
moving south at 35 mph.

Winds in excess of 55 mph with Blowing Dust will continue to reduce
visibilies to zero miles from the Arizona border to Lordgburg
New Mexico from these storms.

Locations impacted include...
Lordsburg, Cotton City, Road Forks, Shakespeare, Steins and Granite
Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3244 10905 3244 10866 3207 10841 3197 10905
TIME...MOT...LOC 0052Z 338DEG 29KT 3220 10880

TRIPOLI
Special weather statement, Jun 24, 6:55 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service El Paso TX
655 PM MDT SAT JUN 24 2017

NMZ405-407-250145-
Southwest Desert/Mimbres Basin NM-Lowlands of the Bootheel NM-
655 PM MDT SAT JUN 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LUNA AND
SOUTHEASTERN HIDALGO COUNTIES UNTIL 745 PM MDT...

At 654 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Alamo Hueco, or 17 miles northeast of Antelope
Wells, moving northeast at 5 mph.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Antelope Wells, Alamo Hueco and Big Hatchet Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3185 10852 3179 10821 3133 10821 3133 10855
TIME...MOT...LOC 0054Z 217DEG 6KT 3154 10834

DENNHARDT
Special weather statement, Jun 24, 7:01 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service El Paso TX
701 PM MDT SAT JUN 24 2017

NMZ404-405-407-250145-
Southwest Desert/Mimbres Basin NM-Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
701 PM MDT SAT JUN 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRANT...
SOUTHWESTERN LUNA AND EASTERN HIDALGO COUNTIES UNTIL 745 PM MDT...

At 700 PM MDT, Doppler radar was tracking a strong thunderstorms 20
miles east of Alamo Hueco, or 28 miles east of Antelope Wells,
moving south at 20 mph.

Dime size hail and winds in excess of 50 mph with blowing dust will
be possible with this storm.

Locations impacted include...
Hachita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3214 10831 3216 10803 3178 10806 3178 10812
      3183 10839
TIME...MOT...LOC 0100Z 342DEG 44KT 3148 10807

TRIPOLI
Special weather statement, Jun 24, 7:09 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service El Paso TX
709 PM MDT SAT JUN 24 2017

NMZ411-413-TXZ418-419-423-250145-
Southern Tularosa Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Western El Paso County TX-
709 PM MDT SAT JUN 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...SOUTHERN
DONA ANA AND WESTERN EL PASO COUNTIES UNTIL 745 PM MDT...

At 704 PM MDT, Doppler radar was tracking a strong thunderstorm
outflow boundary wtih dense blowing dust from Berino...west to Mount
Riley...moving south around 30 mph. Visibilities will quickly drop
to zero miles as this bare expected with this boundery as boundary
moves through your area.

Winds in excess of 40 mph with dense blowing dust will be possible
in the next 10-15 minutes from this outflow boundary and will effect
the El Paso area...west acoss far southern Dona Ana
county..including Highway 9.

Locations impacted include...
Sunland Park, Anthony, Mission Valley, Central El Paso, Chaparral,
East El Paso, West El Paso, Northeast El Paso, El Paso, Socorro,
Vinton, Westway, Fort Bliss, Santa Teresa, San Elizario, Anthony Gap,
Canutillo, La Union, Franklin Mountains State Park and Kilbourne
Hole.

LAT...LON 3157 10628 3169 10635 3174 10639 3176 10645
      3175 10649 3178 10653 3178 10728 3195 10728
      3206 10628 3151 10623
TIME...MOT...LOC 0104Z 342DEG 44KT 3161 10641

TRIPOLI

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 6:13 PM MDTSpecial Weather StatementEPZGrant, Luna32 min
Jun 24, 6:23 PM MDTSpecial Weather StatementEPZDoña Ana37 min
Jun 24, 6:33 PM MDTSevere Thunderstorm WarningEPZGrant, Luna42 min
Jun 24, 6:54 PM MDTSpecial Weather StatementEPZHidalgo36 min
Jun 24, 6:55 PM MDTSpecial Weather StatementEPZHidalgo50 min
Jun 24, 7:01 PM MDTSpecial Weather StatementEPZLuna44 min
Jun 24, 7:16 PM MDTSpecial Weather StatementEPZGrant44 min
Jun 24, 7:22 PM MDTSpecial Weather StatementEPZLuna38 min
Jun 24, 7:29 PM MDTSpecial Weather StatementEPZLuna46 min
Jun 24, 7:48 PM MDTSpecial Weather StatementEPZHidalgo42 min
Jun 24, 8:01 PM MDTSpecial Weather StatementEPZGrant44 min
Jun 24, 8:30 PM MDTAreal Flood AdvisoryEPZLuna3 hr
Jun 25, 1:01 PM MDTSpecial Weather StatementEPZOtero44 min
Jun 25, 1:45 PM MDTSpecial Weather StatementEPZOtero45 min
Jun 25, 2:01 PM MDTSpecial Weather StatementEPZOtero29 min
Jun 25, 2:02 PM MDTSevere Thunderstorm WarningEPZOtero43 min
Jun 25, 2:19 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jun 25, 3:08 PM MDTSpecial Weather StatementEPZOtero52 min
Jun 25, 3:55 PM MDTSevere Thunderstorm WarningEPZOtero50 min
Jun 25, 4:08 PM MDTSpecial Weather StatementEPZ52 min
Jun 25, 4:20 PM MDTSevere Thunderstorm WarningEPZOtero21 min
Jun 25, 4:36 PM MDTSevere Thunderstorm WarningEPZGrant, Sierra39 min
Jun 25, 4:50 PM MDTSpecial Weather StatementEPZOtero40 min
Jun 25, 5:12 PM MDTSpecial Weather StatementEPZDoña Ana48 min
Jun 25, 5:32 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero43 min

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.